Over 5 million people take alprazolam (Xanax) for anxiety. If a doctor does not renew alprazolam prescriptions he can trigger some very nasty symtoms!
A caller to our syndicated radio show complained about Xanax withdrawal decades ago. She wanted to stop taking this anti-anxiety agent. When she discontinued the drug, though, she felt awful. She did not want to renew alprazolam prescriptions, but her anxiety returned with a vengeance whenever she stopped the drug. She suffered shakiness, insomnia and several other unpleasant withdrawal symptoms.
When she asked her doctor about this reaction, he suggested that she was suffering from a “Xanax deficiency syndrome.” He insisted that she would need to take Xanax for the rest of her life, just the way a person with type 1 diabetes always needs insulin.
We advised her never to stop alprazolam suddenly. We also suggested that she find a physician who might be better able to supervise her withdrawal process much more gradually. She would also need some support to deal with her anxiety.
What Happens When a Doctor Won’t Renew Alprazolam?
This reader has the opposite problem. Her doctor won’t renew alprazolam prescriptions for her. The result is just as serious.
Q. I have been on 0.5 mg alprazolam for anxiety since before I turned 80. Now my doctor has retired, and my new doctor won’t prescribe the drug.
At my age, it’s not as if I were using alprazolam for recreational purposes or intentionally abusing it. I need something for anxiety.
Because I could not get a new prescription, I cut the pill in half to get 0.25 mg. I took it on alternate days for about a week and then dropped it altogether.
As of today, I’ve been off alprazolam for about five days and I feel pretty anxious. I also have an upset stomach and difficulty sleeping. I suppose that’s due to withdrawal effects.
I would prefer to continue on the drug, but it appears I won’t be allowed to. Is there any other anxiety medicine I could use? What can I expect as regards withdrawal effects?
When Doctors Won’t Renew Alprazolam, Withdrawal Symptoms Soon Follow!
A. Your new doctor is probably aware that alprazolam (Xanax) is on the “Beers list” of drugs that should generally not be prescribed for older adults. Benzodiazepine drugs like alprazolam can put you at a greater risk of falling. They have also been linked to memory loss or cognitive impairment in older people.
That said, no one should ever stop taking a drug like alprazolam suddenly. The withdrawal symptoms can be devastating! Your doctor should have been willing to renew alprazolam so that you did not have to go through withdrawal. Simultaneously, he should have helped you prepare to taper off this benzodiazepine safely.
Benzodiazepines were once considered extremely safe anti-anxiety agents and sleeping pills. Doctors prescribed huge quantities of drugs like chlorazepate (Tranxene), chlordiazepoxide (Librium), clonazepam (Klonopin), diazepam (Valium), lorazepam (Ativan), temazepam (Restoril), or flurazepam (Dalmane).
Symptoms of Benzo Withdrawal:
• Cognitive disorders
• Fatigue and tiredness
• Abnormal involuntary movements
• Rapid heart rate
• Blurred vision
• Muscular twitching
• Impaired coordination
• Memory impairment
• Confusional state
A nurse wrote to us and said:
“I think it is inhumane to discontinue benzos for a patient who has been taking them for long time without a long-term tapered withdrawal plan.”
What Is Gradual Tapering?
The FDA acknowledges that people can experience a range of serious withdrawal symptoms if they stop drugs like Xanax suddenly. Seizures are one possibility. The FDA mentions that some of the symptoms of Xanax withdrawal can be life-threatening.
Sadly, though, neither the agency nor the drug company developed a plan to help patients phase off this drug. One doctor may interpret “gradual” withdrawal as a week or two. Another might decide it’s a month or two. Some people may need many months to get off a drug like alprazolam.
Your new physician should not have refused to renew alprazolam prescriptions. Instead, he should have developed a gradual tapering process. If he did not know how to do this, he should have referred you to someone who has experience with this approach.
Readers Report Alprazolam Withdrawal:
Lee reports life-threatening complications of stopping suddenly:
“I have known two women who died after stopping cold turkey! One died within 5 days of stopping Xanax. First a SEIZURE then a heart attack.
“I was told I would have to be on meds the rest of my life. Now a pharmacist cut me off 3 times now. As a result I’ve had seizures. I recently had heart surgery and again was cut off after 4 yrs. I await the consequences!”
Some people experience accidental withdrawal symptoms. That’s what happened to D:
“For years, I have been taking one alprazolam at night to sleep. After a refill, I began having what I now know is withdrawal symptoms. I just thought I was very sick, but after reading online realized I was in withdrawal. I sent a pill in to be tested by a laboratory. It cost me $250.00, and the results just came back that there were ZERO active ingredients of alprazolam in my 2 mg pill!”
When a doctor refuses to renew alprazolam prescriptions and forces a patient to go through withdrawal, it is bad medicine. Eventually, the withdrawal symptoms should fade, but there is no reason to put anyone through such torture. Gradual tapering over several months can make this much more tolerable.
Any physician who believes an older person should not be taking a benzodiazepine to treat anxiety should refer that person for cognitive behavioral therapy. It can help alleviate anxiety without drugs. Another alternative medication would be buspirone, which is less likely to cause such troublesome side effects.
Please share your own experience with drugs like alprazolam, clonazepam or diazepam in the comment section below.
Click Here for the article source
Bible based addiction recovery from home. Includes 24/7 support. No steps! No sponsors! No shaming! No disease theories! Just Healing. Click Here and learn more.